New Hampshire, 2003

Damaging Winds in New Hampshire, August 6, 2003

August 6, 2003 · NWS GYX · 3 events in 2 counties and zones

Severe thunderstorms moving through Merrimack and Grafton Counties knocked over trees in Pittsfield, Alexandria, and Holderness.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through Merrimack and Grafton Counties knocked over trees in Pittsfield, Alexandria, and Holderness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 1:05 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 1:05 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT WED AUG 6 2003

SPC CONSIDERING WW FOR WSTRN F/A.  WILL UPDATE AFD NEED BE.

EXPECT TO GO CATGRCL 1ST PD CNVCTV ACTVTY THEN SCT SHWRS WTH AREAS
OF FOG. GDNC CONTUS MIN CHC ACTVTY THRU SHORT RANGE AND WILL AT LEAST
GO WITH THOSE NUMBERS CONSIDERING WX REGIME WERE IN.  MDLS SHOW
BEST CHC FOR NO PRECIP WUD BE THU...BUT AGAIN STILL WILL GO WTH
MIN CHC.  THE MUGGIES CONTINUE THRU TUE PER MRF.  MOST NOTABLE
CHANGE OUR REDEMPTION (I.E. DRIER REGIME) IS THAT YDAS MRF
SHOWED NEXT WEEKS CHANGE IN THE UPPER FLOW WAS ONLY ON THE ORDER
OF A DAY LONG.  TDAS MRF SHOWS THE FLOW TO BE MORE NW AND CONTINUES
INTO LATE NEXT WEEK.

DROPPING SCA THIS PCKG.

.GYX...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Aug 6, 4:40 AM EST, 10 hours 35 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-061545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
540 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 12:15 PM EST, 3 hours before
NHZ003-005-007-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT WED AUG 6 2003

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL ENTER THE CONNECTICUT
RIVER VALLEY EARLY THIS AFTERNOON...

THUNDERSTORMS CONTAINING WIND GUSTS OVER 30 MPH...FREQUENT LIGHTNING
AND VERY HEAVY RAINFALL WILL ENTER THE CONNECTICUT RIVER VALLEY FROM
CLAREMONT IN SULLIVAN COUNTY TO LEBANON IN GRAFTON COUNTY BY 130
PM.  EXPECT RAINFALL TOTALS LOCALLY OF ONE TO TWO INCHES WITH THESE
STORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC
Special weather statement, Aug 6, 2:44 PM EST, 31 minutes before
NHZ008>010-013-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT WED AUG 6 2003

...GUSTY WINDS AND LOCALLY HEAVY RAIN WILL FALL ACROSS PORTIONS OF
SOUTHEAST NEW HAMPSHIRE LATE THIS AFTERNOON...
THUNDERSTORMS WILL MOVE ALONG THE MERRIMACK AND ROCKINGHAM COUNTY
LINE THROUGH 400 PM.  THIS AREA OF STORMS WILL REACH EASTERNMOST
BELKNAP AND WESTERN STRAFFORD COUNTIES BY 430 PM.  WIND GUSTS OVER
30 MPH AND AROUND AN INCH OF RAINFALL CAN BE EXPECTED WITH THESE
STORMS.

JC
Special weather statement, Aug 6, 3:08 PM EST, 7 minutes before
NHZ008>010-013-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
408 PM EDT WED AUG 6 2003

...FREQUENT LIGHTNING GUSTY WINDS AND LOCALLY HEAVY RAIN WILL FALL
ACROSS PORTIONS OF SOUTHEAST NEW HAMPSHIRE LATE THIS AFTERNOON...
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERNMOST BELKNAP AND
WESTERN STRAFFORD COUNTIES THROUGH 445 PM.  WIND GUSTS OVER 30
MPH AND AROUND AN INCH OF RAINFALL CAN BE EXPECTED WITH THESE STORMS.
THE STORMS WILL REACH SOUTHERN CARROLL AND NORTHWEST YORK COUNTIES
BY 500 PM.

JC

The radar

The Portland,ME radar (KGYX), 109 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Merrimack

When
August 6, 3:15 PM EST
Where
Merrimack County, Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.300, -71.333

Thunderstorm Wind, Grafton

When
August 6, 3:35 PM EST
Where
Grafton County, Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -71.800

Thunderstorm Wind, Grafton

When
August 6, 4:10 PM EST
Where
Grafton County, Holderness
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.733, -71.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333451, 5333452, 5333453.